Alert archive / Wyoming / High Wind Warnings in 2024

High Wind Warning 24, NWS Cheyenne, WY

May 23, 20245 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at May 23, 2024, 1:29 AM MDT for 5 counties in Wyoming. It took effect at May 23, 2024, 9:00 AM MDT. It was in force for 9 hr. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2024, 1:29 AM MDT (07:29 UTC)
In effect from
May 23, 2024, 9:00 AM MDT
Expired
May 23, 2024, 6:00 PM MDT
In force
9 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Converse County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 109 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:22 PM MDTNON-TSTM WND GST 601 Sse Bordeaux, WYWYDOT SENSOR AT BORDEAUX. SUSTAINED WINDS OF 45 MPH.
May 23, 3:52 PM MDTNON-TSTM WND GST 621 Sse Bordeaux, WYWYDOT sensor at Bordeaux. Sustained winds of 40 MPH.
May 23, 4:26 PM MDTNON-TSTM WND GST 608 S Sibley Peak, WYWYDOT sensor at Coleman. Sustained winds of 40 to 45 MPH.
May 23, 4:29 PM MDTNON-TSTM WND GST 582 Wnw Buford, WYMesonet station UR535 Sherws.
May 23, 4:35 PM MDTNON-TSTM WND GST 606 E Buford, WYMesonet station UR474 Granws.
May 23, 4:42 PM MDTNON-TSTM WND GST 587 Sw Federal, WYWYDOT sensor at Wildcat Trail west of Cheyenne. Sustained winds of 43 MPH.
May 23, 4:52 PM MDTNON-TSTM WND GST 605 E Buford, WYWYDOT sensor at Remount Road. Sustained winds of 40 to 45 MPH.
May 23, 5:06 PM MDTNON-TSTM WND GST 591 Ene Buford, WYWYDOT sensor at Buford East. Sustained winds of 45 to 50 MPH.
May 23, 5:16 PM MDTNON-TSTM WND GST 587 Nw Elk Mountain, WYWYDOT sensor at Halleck Ridge.
May 23, 5:26 PM MDTNON-TSTM WND GST 651 Sse Bordeaux, WYWYDOT SENSOR AT BORDEAUX.
May 23, 5:39 PM MDTNON-TSTM WND GST 6811 Wsw Warren Af Base, WYMesonet station UP226 10.5 NW Natural Fort (UPR).
May 23, 5:42 PM MDTNON-TSTM WND GST 5812 Wsw Warren Af Base, WYWYDOT sensor at Otto. Sustained winds of 45 to 50 MPH.
May 23, 5:42 PM MDTNON-TSTM WND GST 607 Nw Elk Mountain, WYWYDOT sensor at Halleck Ridge.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2024-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2024-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2535 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

180 
WWUS75 KCYS 230729
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
129 AM MDT Thu May 23 2024

WYZ101-106-107-110-116-117-240000-
/O.UPG.KCYS.HW.A.0024.240523T1500Z-240524T0000Z/
/O.NEW.KCYS.HW.W.0024.240523T1500Z-240524T0000Z/
Converse County Lower Elevations-Central Laramie Range and
Southwest Platte County-East Platte County-North Snowy Range
Foothills-South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Douglas, Deer Creek, Federal,
Whitaker, Arlington, Pumpkin Vine, Bill, Glenrock, Vedauwoo,
Wheatland, Elk Mountain, Guernsey, Horse Creek, and Bordeaux
129 AM MDT Thu May 23 2024

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT 
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Southeast Wyoming wind-prone areas including Interstate 80 
  near Arlington and the Summit and Interstate 25 near Bordeaux, 
  Converse County Lower Elevations, East Platte County, and South 
  Laramie Range Foothills.

* WHEN...From 9 AM this morning to 6 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

Monitor the latest forecasts and warnings for updates on this 
situation. Fasten loose objects or shelter objects in a safe 
location prior to the onset of winds.

&&

$$

WYZ104-105-240000-
/O.NEW.KCYS.HW.W.0024.240523T1500Z-240524T0000Z/
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Including the cities of Seminoe Dam, Medicine Bow, and Shirley
Basin
129 AM MDT Thu May 23 2024

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT 
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Ferris/Seminoe/Shirley Mountains and Shirley Basin.

* WHEN...From 9 AM this morning to 6 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Wills
2 follow-up statements
425 
WWUS75 KCYS 231949
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
149 PM MDT Thu May 23 2024

WYZ101-106-107-110-116-117-240000-
/O.CON.KCYS.HW.W.0024.000000T0000Z-240524T0000Z/
Converse County Lower Elevations-Central Laramie Range and
Southwest Platte County-East Platte County-North Snowy Range
Foothills-South Laramie Range-South Laramie Range Foothills-
Including the cities of Pumpkin Vine, Arlington, Elk Mountain,
Buford, Federal, Guernsey, Wheatland, Douglas, Glenrock,
Vedauwoo, Horse Creek, Bordeaux, Whitaker, Deer Creek, and Bill
149 PM MDT Thu May 23 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Southeast Wyoming wind-prone areas including Interstate 80 
  near Arlington and the Summit and Interstate 25 near Bordeaux, 
  Converse County Lower Elevations, East Platte County, and South 
  Laramie Range Foothills.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

Monitor the latest forecasts and warnings for updates on this 
situation. Fasten loose objects or shelter objects in a safe 
location prior to the onset of winds.

&&

$$

WYZ104-105-240000-
/O.CON.KCYS.HW.W.0024.000000T0000Z-240524T0000Z/
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Including the cities of Shirley Basin, Medicine Bow, and Seminoe
Dam
149 PM MDT Thu May 23 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Ferris/Seminoe/Shirley Mountains and Shirley Basin.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Woodward
078 
WWUS75 KCYS 232349
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
549 PM MDT Thu May 23 2024

WYZ101-104>107-110-116-117-240100-
/O.EXP.KCYS.HW.W.0024.000000T0000Z-240524T0000Z/
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-South Laramie
Range-South Laramie Range Foothills-
Including the cities of Elk Mountain, Medicine Bow, Shirley
Basin, Arlington, Pumpkin Vine, Guernsey, Buford, Vedauwoo,
Douglas, Wheatland, Deer Creek, Glenrock, Federal, Seminoe Dam,
Bill, Horse Creek, Bordeaux, and Whitaker
549 PM MDT Thu May 23 2024

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

Occasional strong gusty winds will diminish slowly this evening. 
Brief gusts around 55 MPH are possible until 1 hour after sunset.

$$

Trudel

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at May 22, 10:14 PM MDT, 3 hours 15 minutes earlier. Its key messages:

  • Strong wind gusts 50-60mph possible in the wind prone and gap areas of southeast WY Thursday mid-morning through early afternoon. See the latest High Wind Watch Statement for further details.
  • Daily shower and thunderstorm chances continue through the long term from Thursday afternoon onwards.
Area forecast discussion, May 22, 10:14 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1014 PM MDT Wed May 22 2024

.KEY MESSAGES...

- Strong wind gusts 50-60mph possible in the wind prone and gap
  areas of southeast WY Thursday mid-morning through early
  afternoon. See the latest High Wind Watch Statement for
  further details.

- Daily shower and thunderstorm chances continue through the
  long term from Thursday afternoon onwards.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 149 PM MDT Wed May 22 2024

The low pressure system currently in Idaho will continue makings its
way eastward over the next 24 hours, bringing with it mainly strong
winds, but also cooler temperatures, mainly to northern and western
portions of the CWA. In addition, the precipitation will heavily
depend on the overall track of the low. As of now, models bring the
center of the low along the northern Wyoming border, keeping
southeast Wyoming and western Nebraska mostly dry. In areas that do
receive precipitation, it will likely not be significant amounts,
less than 0.10 inches. NBM is showing 30 to 60 percent probabilities
of 24 hour rainfall amounts greater than 0.01 inches. The greater,
more impactful, threat is expected to be the winds. Opted to keep
the High Wind Watch in effect instead of upgrading it because the
probabilities of high winds is still very marginal and heavily tied
to the frontal timing and positioning. The best chances for high
winds are going to be along and just east of the North Laramie
Range. Internal guidance did trend upward in the high wind chances
near Coleman and Bordeaux along Interstate 25 with 40 to 60 percent
probabilities. Looking at hi res guidance, there is high confidence
in frequent gusts along and just behind the front of 45-50+ mph, it
is really a matter of reaching the 58 mph (50 knot) criteria. The
NBM has near 10 to 20 percent probabilities of greater than 50 mph
wind gusts Thursday late morning through afternoon, with nearly 0
percent probabilities of greater than 60 mph wind gusts. That being
said, it is certainly not out of question, there is just low
confidence that there will be enough subsidence to mix down 60+ mph
wind gusts to the surface.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 149 PM MDT Wed May 22 2024

Friday will be on the cooler side behind Thursday's passing system
with afternoon highs running ~5F degrees below normal for late May,
primarily in the 60s. Could see a few showers develop late in the
afternoon Friday near the CO/WY border with northeast post-frontal
upslope flow into the Front Range and a weak shortwave passing in
the westerly flow aloft.

Looking at an overall active pattern headed into this weekend with
multiple weak shortwave passages. It does not appear like any
significant, long duration troughing or ridging patterns setup over
the Intermountain-West leading to fairly steady temperatures with
daily chances for showers and thunderstorms through Monday.
Temperatures will remain steady in the 60s to low-70s.

500mb height rises beginning around the middle of next week could
lead to warmer and drier conditions, however model uncertainty
exists with the timing of the onset of this pattern. GEFS members
are a little stronger with the 500mb ridge development while EC
members generally keep flow aloft more zonal with the polar jet
running closer to the Canadian border rather than lifting up into
central Alberta.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1010 PM MDT Wed May 22 2024

A trough aloft and its associated cold front will move across
the terminals during the daytime on Thursday.

Scattered to broken clouds from 10000 to 15000 feet will occur.
Winds will gust to 22 knots at Chadron and Alliance until 15Z,
then winds will gust to 42 knots at all terminals after 15Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 9 AM MDT Thursday through Thursday
     afternoon for WYZ101-106-107-110-116-117.
NE...None.

&&

SHORT TERM...LEG
LONG TERM...MB
AVIATION...RUBIN
Hazardous weather outlook, May 22, 2:27 AM MDT, 23 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
227 AM MDT Wed May 22 2024

NEZ002-003-019>021-054-055-095-096-WYZ108-109-111-113-115-118-119-
231200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
227 AM MDT Wed May 22 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101>107-110-112-114-116-117-231200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-Sierra Madre Range-
Snowy Range-South Laramie Range-South Laramie Range Foothills-
227 AM MDT Wed May 22 2024

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

A strong cold front will arrive on Thursday, and there will be
strong wind gusts in the wind prone corridors, and gap areas of
southeast Wyoming. Wind gusts up to 60mph are possible from midday
Thursday until late afternoon. See the latest High Wind Watch
Statement for further details.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

High Wind Warnings in Wyoming, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.